I had a full hysterectomy in 2006, and have been taking Estradiol ever since. I had three ovaries so my hormone levels were higher than normal to begin with. I was on up to 3 mg and now am down to 1 mg, I have awful hot flashes, I do keep my room very cool at night, take supplements, etc. I am worried what will happen with my mood if i stop the hormone therapy all together. When I was first put on hormones the dosage was off and I had a nervous breakdown. Are there any suggestions of what to expect once I stop taking them? Or maybe advice of any kind? I am really scared of feeling so crazy again. Any help would b greatly appreciated.
Thanks for your Reply!
I've heard of having more than two ovaries. I assume all three were removed? Any certain reason why you've reduced your dosage and plan to taper off completely?
Ovary removal increases risk for many health problems as well as a reduced quality of life. The ovaries of intact women produce hormones into their 80's so I personally plan to take estrogen for the rest of my life.
I know what you mean about your hysterectomy causing a "nervous breakdown." I became suicidal (not to mention all the other awful problems). I NEVER want to feel that way again. I'm definitely nowhere near the person I was before my organs were removed but I'm WAY better than I was the first couple of years post-op.
2mg of (oral) estradiol would be a typical dose for a woman without ovaries. And I know some women who need more than that.
Dear Sugarbooger4182, Some women metabolize hormones differently than others. And indeed the standard dose of estrogen in Europe for many years was 2 mg of estradiol. It is easy to measure your blood estrogen (estradiol) level; just a tube of blood-and you could see what your blood level is on different doses. One other option you could consider is transdermal estrogen, With patches there is less variation in the metabolism; and I'll bet with a 0.1 transdermal patch you'd be comfortable (now I certainly have had an occasional patient who has indeed needed to wear two patches at a time, but that's unusual.) So don't be afraid to discuss your symptoms with your health care provider; discuss whether a level would be helpful to manage things, and consider the possibility of a patch. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.